Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 95, NWS Jackson, KY

June 2, 20095 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2009, 1:39 PM EDT for 5 counties in Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 1:39 PM EDT (17:39 UTC)
Expired
Jun 2, 2009, 2:30 PM EDT
In force
51 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Wayne County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:30 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 10:30 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT TUE JUN 2 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

OTHER THAN SOME TWEAKS TO THE FORECAST GRIDS PER THE LATEST SURFACE
OBS AND SATELLITE IMAGERY...NO FORECAST UPDATE IS PLANNED FOR THIS
MORNING. NEAR RECORD OR RECORD TEMPERATURES WILL STILL BE POSSIBLE
THIS AFTERNOON.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

HIGH PRESSURE WILL RESIDE JUST TO OUR EAST TODAY WITH A STALLED OUT
FRONTAL BOUNDARY LOCATED WELL TO OUR NORTH OVER THE OHIO VALLEY.
ALOFT... AN 850 MB THERMAL RIDGE WILL SIT OVER THE STATE WITH TEMPS
AT THAT LEVEL AROUND 18C OVER EASTERN KENTUCKY. SINCE WE SHOULD
EASILY MIX TO 850 MB TODAY... UNLIKE YESTERDAY... HIGH TEMPS NEAR 90
SEEM LIKE A GOOD BET AND MOS GUIDANCE AGREES. RECORDS TODAY (86 AT
JKL AND 88 AT LOZ) ARE THUS IN SERIOUS JEOPARDY. OTHERWISE... THE
ONLY CONCERN WILL BE THE POSSIBILITY OF ISOLATED THUNDERSTORMS
POPPING LATE IN THE AFTERNOON AND DURING THE EVENING HOURS. DESPITE
THE AIRMASS BECOMING MODERATELY UNSTABLE AND THE PRESENCE OF A WEAK
500 MB SHORTWAVE APPROACHING LATE IN THE DAY... BELIEVE THE AIRMASS
TO BE A TAD TOO DRY FOR THUNDERSTORM DEVELOPMENT... OR AT LEAST
ENOUGH COVERAGE TO JUSTIFY A 20 POP... AND WILL KEEP THE FORECAST
DRY.

A SHORTWAVE DROPPING INTO THE NORTHERN PLAINS WILL PUSH THE FRONTAL
BOUNDARY FROM THE OHIO VALLEY SOUTHEAST INTO OUR AREA ON WEDNESDAY.
WHILE THE BULK OF THE FORECAST AREA SHOULD REMAIN DRY TONIGHT...
WILL ADD IN A SLIGHT CHANCE FOR A THUNDERSTORM FOR FAR NORTHERN
LOCATIONS TOWARDS DAWN WITH THE FRONT APPROACHING. RAIN CHANCES THEN
INCREASE ON WEDNESDAY AND WILL GO WITH LIKELY POPS NORTH TO CHANCE
SOUTH. WET BULB ZERO HEIGHTS ARE RATHER HIGH WITH NOT A LOT OF SHEAR
SO DESPITE PLENTY OF INSTABILITY... DO NOT ANTICIPATE A WIDESPREAD
SEVERE WEATHER OUTBREAK WITH THIS SYSTEM.

THE AIRMASS TONIGHT SHOULD ALLOW FOR MODEST RIDGE/VALLEY
DIFFERENCES. EXPECT DEWPOINTS TO MIX DOWN INTO THE UPPER 50S THIS
AFTERNOON SO COOLER VALLEYS SHOULD BE ABLE TO SETTLE TO AROUND 59 OR
60... WHILE RIDGES STAY IN THE MID 60S. A SLIGHT REDUCTION IN TEMPS
AT 850 MB AND MORE CLOUD COVER SHOULD THEN KEEP TEMPS SUBDUED INTO
THE LOW TO MID 80S ON WEDNESDAY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

THE MEAN FRONTAL ZONE CURRENTLY POSITIONED NORTH OF THE OH RIVER
WILL TRANSITION SOUTH AND INTO THE CWA AT OR SHORTLY BEFORE THE
START OF THE PERIOD AND THEN SOUTH OF THE AREA BY 12Z. HOWEVER...THE
FRONT WILL BE IN CLOSE ENOUGH PROXIMITY FOR PRECIP CHANCES TO LINGER
INTO THU AND POSSIBLY THU NIGHT OR EVEN FRI IN THE FAR SE. AT UPPER
LEVELS...AN UPPER LEVEL TROUGH WILL GRADUALLY SHIFT EAST EARLY IN
THE PERIOD AS WELL...WITH A SW/V MOVING THROUGH THE TN VALLEY AND
INTO THE SOUTHERN APPALACHIANS. THIS WILL LEAD TO A SFC LOW PASSING
SOUTH OF THE AREA LATER WED NIGHT AND INTO THU.

AT THIS POINT...INITIAL PRECIP WILL BE MORE CONVECTIVE IN NATURE ON
WED EVENING/NIGHT...THOUGH AS THE BOUNDARY PASSES THROUGH DURING WED
NIGHT...MORE OF A STRATIFORM RAIN IS ANTICIPATED. LOW CLOUDS AND
PRECIP SHOULD LINGER THE LONGEST ACROSS THE SOUTH AND SOUTHEASTERN
COUNTIES INTO THU AND THU NIGHT. WITH PLENTY OF LOW CLOUDS SOME
LOCATIONS MAY STRUGGLE TO CLIMB ABOVE 70 ON THU.

THE DEEPEST MOISTURE WILL LINGER THROUGH THU NIGHT AND EVEN INTO FRI
OVER THE SOUTHEASTERN COUNTIES...WITH A SFC INVERTED TROUGH
EXTENDING NORTH INTO THE CWA FROM A RATHER AMORPHOUS SFC LOW OVER
THE SOUTHEASTERN STATES...THOUGH THE LOW WILL REDEVELOP/ORGANIZE
ALONG THE COAST WITH THIS LOW BECOMING THE PRIMARY LOW BY THE START
OF THE WEEKEND. ISOLATED CONVECTION NEAR THE VA BORDER CANNOT BE
RULED OUT ON FRI AND HAVE INSERTED SOME SLIGHT CHANCE TO CHANCE POPS
FOR FRI AFTERNOON.

HEIGHT RISES ARE ANTICIPATED FOR SAT...WITH THE UPPER LEVEL RIDGE
REESTABLISHING ITSELF AND REMAINING INTO EARLY NEXT WEEK. THIS
PATTERN WILL LEAD TO A MEAN FRONTAL ZONE AGAIN ESTABLISHING ITSELF
NORTH OF THE AREA BETWEEN THE SOUTHEASTERN RIDGE AND BROAD TROUGHING
OVER EASTERN CANADA/GREAT LAKES REGION. HOWEVER...HEIGHTS ARE
EXPECTED TO FALL BY EARLY NEXT WEEK AS SHORTWAVES MOVE THROUGH THE
GREAT LAKES AND EVENTUALLY THE OH VALLEY. THE RIDGE SHOULD
SUPPRESS/CAP ANY CONVECTION ON SAT AND SUN WITH ANY MCS ACTIVITY
ALSO REMAINING NORTH...SO CONTINUED WITH DRY POPS. WITH THE BOUNDARY
POSSIBLY NEARING THE AREA LATE IN THE PERIOD...CONTINUED WITH CHANCE
POPS BY MON...THOUGH AT THIS POINT MORE NORTHERN LOCATIONS APPEAR TO
BE MORE PRONE TO CONVECTION LATE IN THE PERIOD.

&&

.AVIATION.../12Z TO 12Z/

HIGH PRESSURE AT THE SURFACE AND ALOFT IS EXPECTED TO BRING VFR
CONDITIONS WITH LIGHT WINDS THROUGHOUT THE PERIOD. MID AND HIGH
LEVEL CLOUDS WILL INCREASE TONIGHT AS A COLD FRONT APPROACHES FROM
THE NORTH BUT ANY PRECIP SHOULD HOLD OFF UNTIL AFTER 12Z WEDNESDAY
AT OUR TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/AR
LONG TERM....JP
AVIATION...ABE
Hazardous weather outlook, Jun 2, 4:16 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EDT TUE JUN 2 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
416 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT PASSES THROUGH THE OUTLOOK AREA. AN
ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE.

THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY EVENING.

ABE

In the hours before

Special weather statement, Jun 2, 1:28 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
128 PM EDT TUE JUN 2 2009

KYZ079-083>085-021830-
PULASKI-WAYNE-WHITLEY-MCCREARY-
128 PM EDT TUE JUN 2 2009

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTH CENTRAL PULASKI
AND EAST CENTRAL WAYNE AND EXTREME WEST CENTRAL WHITLEY AND NORTHERN
MCCREARY COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON...

AT 128 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
WIBORG...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR SLOANS VALLEY AROUND 140 PM EDT...ALPINE
AROUND 145 PM EDT...PARKERS LAKE AROUND 150 PM EDT...BEULAH HEIGHTS
AROUND 205 PM EDT...HONEYBEE AROUND 225 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Local storm report, Jun 2, 1:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             WIBORG                  36.81N 84.49W
06/02/2009  E1.00 INCH       MCCREARY           KY   EMERGENCY MNGR

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:43 PM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Wayne, Whitley62 min
Jun 2, 2:35 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley55 min
Jun 2, 2:37 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley53 min
Jun 2, 2:51 PM EDTSevere Thunderstorm WarningJKLPulaski54 min
Jun 2, 2:52 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Wayne, Whitley74 min
Jun 2, 3:02 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel58 min
Jun 2, 3:07 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley53 min
Jun 2, 3:13 PM EDTFlash Flood WarningJKLMcCreary114 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne, Whitley19 min
Jun 2, 3:39 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle33 min
Jun 2, 3:50 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle55 min
Jun 2, 3:55 PM EDTSevere Thunderstorm WarningJKLClay, Harlan, Leslie40 min
Jun 2, 4:20 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley55 min
Jun 2, 4:24 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry42 min
Jun 2, 4:36 PM EDTSevere Thunderstorm WarningJKLFleming39 min
Jun 2, 4:46 PM EDTSevere Thunderstorm WarningJKLEstill, Powell59 min
Jun 2, 5:10 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan50 min
Jun 2, 5:23 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike37 min
Jun 2, 5:35 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan, Wolfe40 min
Jun 2, 5:38 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan52 min
Jun 2, 5:39 PM EDTSevere Thunderstorm WarningJKLPike51 min
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Morgan, Rowan47 min
Jun 2, 6:01 PM EDTSevere Thunderstorm WarningJKLMartin, Pike44 min
Jun 2, 6:21 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan39 min
Jun 2, 6:31 PM EDTAreal Flood AdvisoryJKLPike3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.